Montana, 2015High Wind in Montana, February 5 to 7, 2015
February 5 to 7, 2015 · NWS BYZ · 8 events in 7 counties and zones
A very strong jet stream moved across Southwest and Central Montana during the afternoon of the 6th into the early morning hours of the 7th. Conditions became favorable for the very strong winds within the jet stream to mix down not only to mountain top level but down the eastern foothills and adjacent plains of the Beartooth/Absaroka Mountains.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong jet stream moved across Southwest and Central Montana during the afternoon of the 6th into the early morning hours of the 7th. Conditions became favorable for the very strong winds within the jet stream to mix down not only to mountain top level but down the eastern foothills and adjacent plains of the Beartooth/Absaroka Mountains.
Sustained winds of 40 to 50 mph with gusts of 60 to 75 mph were common across the the foothills and areas adjacent for an extended period of time. The Stillwater Mine estimated winds at 90 mph. Numerous power outages and downed trees were reported from Red Lodge to Big Timber. A downed power pole about 5 miles southwest of Fishtail started a grass fire on Nye Road. The fire burned 60 to 70 acres. In addition, some car windows in the Stillwater Mine parking lot were damaged, as well as window damage to a home on Benbow.
Another downed power line sparked a fire north of the town of Big Timber just across the Yellowstone River. The fire occurred about three miles west of Featherbed Road in Sweet Grass County. The fire started about 820 pm and burned about 10 acres, mostly cottonwood trees and some river bottom foliage. However, one primary structure and two outbuildings burned. No one occupied the buildings but the structures did contain farm equipment.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 5, 10:07 AM MST, 3 hours 45 minutes earlier.
Area forecast discussion, Feb 5, 10:07 AM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
1007 AM MST THU FEB 5 2015
.UPDATE...
GOING FORECAST IS IN PRETTY GOOD SHAPE THIS MORNING. MAIN IMPACT
WITH THE WEATHER OVER THE NEXT FEW DAYS WILL BE THE POTENTIAL FOR
STRONG WINDS IN THE WESTERN FOOTHILLS...POSSIBLY PUSHING OUT INTO
THE PLAINS AT TIMES. STRONG UPPER WAVE MOVING INTO IDAHO AT THIS
TIME WILL PUSH ACROSS THE AREA LATE AFTERNOON THROUGH MIDNIGHT
TONIGHT. 700MB WINDS REACH 70 TO 80KTS WITH THIS SYSTEM AND TIME
HEIGHT/CROSS SECTIONS SHOWING DECENT POTENTIAL TO PUSH SOME OF
THIS MOMENTUM DOWN TO THE SURFACE AS THE SUBSIDENT PORTION OF THE
WAVE PASSES THROUGH. AT THIS POINT THINK GUSTS OF 35 TO 50 MPH
SEEM REASONABLE FOR MOST AREAS OUTSIDE OF THE FOOTHILLS AND MADE
ADJUSTMENTS TO THE GRIDS TO SUPPORT THIS THINKING. WINDS IN THE
WESTERN MOUNTAINS LOOK TO GET VERY STRONG THIS AFTERNOON AND CAN'T
RULE OUT AN ISOLATED MOUNTAIN WAVE GUST DROPPING INTO AREAS EAST
OF THE CRAZY AND BEARTOOTH MOUNTAINS THIS AFTERNOON INTO THE
EVENING. THIS WOULD INCLUDE NORMALLY SHELTERED AREAS SUCH AS RED
LODGE. SPEAKING OF RED LODGE WINDS IN THE HIGHER ELEVATIONS OF THE
SKI AREA WILL LIKELY BECOME STRONG TOWARD MID AFTERNOON AS WELL.
RIGHT NOW NOT ANTICIPATING ADDITIONAL WIND HIGHLITES FOR TODAY OR
TONIGHT...BUT MOUNTAIN WAVES ARE REALLY TRICKY SO WILL NEED TO
KEEP A CLOSE EYE ON FOOTHILLS AND MOUNTAIN WINDS TODAY AND
TONIGHT. ONCE WE GET PAST MIDNIGHT WINDS WILL DIMINISH TO MORE
REASONABLE LEVELS. ANOTHER STRONG WAVE ARRIVES MID DAY TOMORROW
AND A POTENTIALLY STRONG WIND EVENT FOR AREAS EVEN OUT AWAY FROM
THE FOOTHILLS LOOKS POSSIBLE FRIDAY NIGHT INTO SATURDAY...SO WILL
BE FOCUSING ON THIS FOR THE AFTERNOON PACKAGE.
TEMPERATURES TODAY LOOK TO BE IN THE 40S AND 50S WITH A GOOD DEAL
OF CLOUD COVER...WHICH IS WELL HANDLED IN THE GOING FORECAST.
CHAMBERS
&&
.SHORT TERM...VALID FOR TDY AND FRI...
ENERGETIC MOIST FLOW ACROSS THE EASTERN PACIFIC INTERACTING WITH
AN UPPER LEVEL RIDGE TRYING TO EXTEND FROM THE 4 CORNERS REGION
THROUGH IDAHO AND WESTERN MONTANA. THE POSITION OF THE RIDGE AXIS
CHANGES LITTLE THE NEXT FEW DAYS BUT DOES WEAKEN IN RESPONSE TO
THE ONSLAUGHT OF ENERGY COMING FROM THE PACIFIC. NET RESULT FOR
THE AREA IS A WARMING TREND WITH WINDY CONDITIONS AND SOME
MOUNTAIN PRECIPITATION.
EASY PART OF THE FORECAST IS THE WARMING TEMPERATURES WITH
FAVORABLE MIXING AND 700MB TEMPERATURES WARMING FROM -6C THIS
MORNING TO +4C FRIDAY AFTERNOON. EXPECT UPPER 40S AND LOWER 50S
TODAY WESTERN ZONES WITH SOUTHEAST MONTANA LAGGING 10 DEGREES
BEHIND. THESE TEMPERATURES JUMP TO NEAR RECORD LEVELS FRIDAY AND
A NUMBER OF PLACES WILL SEE THE 60S. FRIDAY WILL HAVE THE
ADVANTAGE OF MORE SUNSHINE AS SHORTWAVE RIDGING PRODUCES
SUBSIDENCE TO CLEAR THE SKIES OUT.
WINDS HAVE ALREADY GUSTED TO 58 MPH AT LIVINGSTON AND WILL ISSUE
AN ADVISORY FROM NOW UNTIL MIDNIGHT SATURDAY. MODELS INDICATING
700MB FLOW OVER 50KTS THROUGH THE MORNING ACCELERATING THIS
AFTERNOON AND UPSTREAM PRESSURE FALLS OVER WASHINGTON AND OREGON
TRANSLATING EASTWARD TO DEEPEN SURFACE TROUGH OVER NORTHERN
MONTANA. MODELS SHOWING SHORTWAVE RIDGING ARRIVING BEHIND THESE
PRESSURE RISES OVER THE IDAHO PANHANDLE LATE THIS AFTERNOON AND
THIS ALLOWS PRESSURE GRADIENTS TO ORIENT FROM NORTH TO SOUTH AT
MIDDAY TO MORE OF A SOUTHWEST TO NORTHEAST THIS AFTERNOON. MODELS
ARE SHOWING THAT DESPITE CONSISTENT WARMING THROUGH THE LOWER
LAYERS OF THE ATMOSPHERE A MORE STABLE LAYER WILL EXIST FROM 800MB
TO 700MB WHICH IS EXPECTED TO HELP REFLECT MOMENTUM DOWNWARD. COMBINED
WITH A SURGE IN MID LEVEL WINDS TO 60 TO 70 KTS THIS AFTERNOON
THINK LIVINGSTON AREA COULD SEE WINDS CONTINUE EVEN AS PRESSURE
GRADIENT SHIFTS.
FOR OTHER AREAS LIKE HARLOWTON...BIG TIMBER AND DOWN TOWARDS RED
LODGE AM CONCERNED ABOUT WINDS BECOMING STRONG ESPECIALLY AS
MODELS PROG A MOUNTAIN WAVE TO FORM THIS AFTERNOON. BIGGEST
LIMITATION IS THE SAME FOR MENTIONED STABLE LAYER COULD CONSTRAIN
THE MOMENTUM ABOVE THE BOUNDARY LAYER BECAUSE PRESSURE GRADIENT IS
TIGHT ENOUGH TO CAUSE MIXING THAT DEEP.
PRESSURE GRADIENTS TIGHTEN UP OVERNIGHT AND THIS TREND CONTINUES
INTO FRIDAY AS SHORTWAVE RIDGING SUPPORTS PRESSURES FROM FALLING
TOO FAR DURING HE DIURNAL CYCLE OVER SOUTHEAST WYOMING. FRIDAY
NIGHT THE BEST SURFACE TROFFING SHIFT FURTHER EAST INTO THE
PLAINS BUT THIS IS OFFSET BY ANOTHER ROUND OF STRONG MID LEVEL
WINDS.
BOTTOM LINE WINDS ARE LIVINGSTON ARE ALREADY HOOKED UP TO STRONG
MID LEVEL FLOW AND BACKED BY SUFFICIENT PRESSURE GRADIENTS AND
THIS FORMULA STAYS IN PLACE ALL THE WAY THROUGH SATURDAY IN ONE
FORM OR ANOTHER. WILL NEED TO WATCH OTHER AREAS TO SEE IF THE
CRITICAL LAYER CAN FORM STRONG ENOUGH TO REFLECT THE MOMENTUM
DOWNWARD BETTER THUS IMPACTING PORTIONS OF WHEATLAND...SWEET
GRASS...STILLWATER AND CARBON COUNTIES. BORSUM
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
THE EXTENDED FORECAST LOOKS TO BE IN GOOD SHAPE AS MODELS
CONTINUE TO SHOW MAINLY DRY CONDITIONS WITH ABOVE NORMAL
TEMPERATURES ALONG WITH PERIODS OF WIND. A FAST ZONAL FLOW ALOFT
WILL PREVAIL FOR SATURDAY RESULTING IN WINDY CONDITIONS ACROSS
THE LOWER ELEVATIONS. A MOIST PACIFIC FLOW WILL CONTINUE TO BRING
SNOW SHOWER CHANCES TO THE MOUNTAINS...MAINLY THE WEST FACING
SLOPES...AND SOME OF THIS MOISTURE MAY MAKE IT ONTO THE PLAINS
PROVIDING A SLIGHT SHOWER CHANCE TO THE AREA. AN UPPER LOW AND
TROUGH APPROACHING THE PACIFIC NORTHWEST COAST SUNDAY AND MONDAY
WILL RESULT IN HIGH PRESSURE RIDGING BUILDING OVER THE NORTHERN
ROCKIES. MODELS SHOW A DISTURBANCE MOVING ACROSS THE AREA MONDAY
NIGHT INTO TUESDAY BRINGING BETTER CHANCES FOR RAIN AND SNOW
SHOWERS BEFORE RIDGING BEGINS TO BUILD BACK ONCE AGAIN BY THE
MIDDLE OF NEXT WEEK. LEE-SIDE TROUGHING WILL SET UP AT TIMES
THROUGHOUT THE EXTENDED PERIOD RESULTING IN PERIODS OF
WINDS...WITH SATURDAY LOOKING TO BE THE WINDIEST DAY IN THE
EXTENDED. TEMPERATURES WILL BE WELL ABOVE NORMAL THROUGH TUESDAY.
HOOLEY
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL TODAY AND TONIGHT...WITH BROKEN MID
AND HIGH CLOUDS ACROSS THE AREA. MOUNTAINS WILL BE OBSCURED AT
TIMES DUE TO ISOLATED SNOW SHOWER ACTIVITY. SW-W WINDS WILL GUST
FROM 40-50 KTS AT KLVM AND ALONG THE BEARTOOTH/ABSAROKA FOOTHILLS.
JKL
&&
.PRELIMINARY POINT TEMP/POPS...
TDY FRI SAT SUN MON TUE WED
-------------------------------------------------------
BIL 050 037/061 040/060 039/056 035/052 037/050 028/041
1/N 10/N 11/B 11/N 02/W 22/W 21/B
LVM 054 042/062 046/063 041/055 033/051 035/050 026/041
1/N 10/N 23/W 12/W 12/W 32/W 21/B
HDN 048 031/055 034/057 033/055 029/052 031/048 023/043
1/E 10/B 01/E 11/N 01/B 22/W 21/B
MLS 043 029/052 034/054 036/052 030/051 031/044 022/040
1/E 10/B 02/W 21/B 11/B 22/W 11/B
4BQ 049 033/060 036/059 035/056 032/056 034/049 024/043
1/E 10/B 02/W 11/B 00/U 22/W 11/B
BHK 044 029/051 034/053 036/050 028/050 029/041 021/036
1/E 10/B 03/W 21/B 11/U 22/W 11/B
SHR 051 032/059 034/059 031/056 028/052 028/047 023/042
1/E 00/B 01/B 11/B 01/B 22/W 31/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 11 PM MST SATURDAY FOR ZONES
65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Feb 5, 3:22 AM MST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
322 AM MST THU FEB 5 2015
MTZ028>042-056>058-063>068-WYZ098-099-061030-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
322 AM MST THU FEB 5 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS WILL OCCUR IN AND AROUND THE FOOTHILLS OF SOUTH
CENTRAL MONTANA INCLUDING THE I-90 CORRIDOR FROM BIG TIMBER TO
LIVINGSTON. WIND GUSTS TO 60 MPH SHOULD BE EXPECTED IN THE
LIVINGSTON AREA AND IN THE STILLWATER RIVER VALLEY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE STRONG WINDS WILL CONTINUE INTO THE WEEKEND. THESE STRONG
WINDS WILL SPREAD FURTHER INTO THE PLAINS FOR LATE SATURDAY AND
SUNDAY. DRIVERS OF HIGH PROFILE VEHICLES WILL NEED TO MONITOR
FORECASTS AND PLAN ACCORDINGLY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Beartooth Foothills
- When
- February 5, 1:52 PM MST to February 7, 2:00 PM MST
- Where
- Beartooth Foothills forecast zone
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
Wind gusts were estimated at 90 mph at the Stillwater Mine. Reports of tree damage, power poles knocked down and broken windows were also reported at the Stillwater Mine.
High Wind, Red Lodge Foothills
- When
- February 5, 2:35 PM MST
- Where
- Red Lodge Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
A wind gust of 60 mph was recorded at Roscoe.
High Wind, Red Lodge Foothills
- When
- February 6, 11:22 AM MST to February 7, 11:00 AM MST
- Where
- Red Lodge Foothills forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
A wind gust of 70 mph was recorded in Roscoe with a 60 mph gust at Tipi Village in Red Lodge.
High Wind, Judith Gap
- When
- February 6, 1:08 PM MST to February 7, 1:11 PM MST
- Where
- Judith Gap forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
A wind gust of 59 mph was recorded in Judith Gap.
High Wind, Southern Wheatland
- When
- February 6, 5:00 PM MST to February 7, 1:45 PM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
A wind gust to 58 mph was reported about four miles west of Harlowton.
High Wind, Livingston Area
- When
- February 6, 6:49 PM MST to February 7, 10:31 AM MST
- Where
- Livingston Area forecast zone
- Measured
- 45 kt (52 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Winds at the Livingston Airport were sustained at 50-54 mph.
High Wind, Northern Sweet Grass
- When
- February 6, 8:55 PM MST to February 7, 6:03 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Trained Spotter
Sustained winds of 40 mph with higher gusts were reported across the area. In Big Timber, a large evergreen tree was knocked down and another broken in half. In addition, light poles were knocked down resulting in power outages for several hours across the Big Timber area.
High Wind, Yellowstone
- When
- February 7, 7:10 PM MST
- Where
- Yellowstone forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
A wind gust of 58 mph was recorded at the Billings Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Pennsylvania, February 5 to 6, 20152 deaths · 4 events
- Flood and High Wind in California, February 5 to 9, 2015$500,000 · 71 kt wind · 10 events
- Blizzard and Winter Storm in Alaska, February 5 to 7, 2015$150,000 · 76 kt wind · 6 events
- High Wind in Wyoming, February 5 to 7, 2015$55,000 · 99 kt wind · 11 events
- High Wind in Wyoming, February 5 to 7, 201576 kt wind · 45 events
- Tornadoes and Damaging Wind in Florida, February 5, 20151 injured · $13,000 · EF1 · 4 events
- Damaging Winds in Florida, February 5, 2015$53,000 · 2 events
- Cold in New York, February 5 to 6, 201512 events
- High Surf in Hawaii, February 5 to 8, 201511 events
- High Wind in Montana, February 5 to 6, 201566 kt wind · 10 events
- Heavy Snow and Winter Weather in Massachusetts, February 5, 20158 events
- High Wind in Oregon, February 5 to 6, 2015108 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554476, 554489, 554472, 554481, 554488, 554480, 554474, 554490.